Was taking Depakote ER 500mg 2X day for three months for seizures. Begining of fourth month noticed significant hair loss. Fifth month medication was been changed to topamax. Hair loss has slowed but not stopped yet with no sign of regrowth. At this poit have lost about 20-25% of hair on top of my head and texture is very limp. Has anyone been through this? My doctor thinks it will come back, but he does not seem to have any information beyond that.
I take Depakote (been on it for some years now) and have not loss a sinlge hair... thank God.
But as you not all organisms react int he same way... hopefully this will not happen to you as it has not happened to me.
These are common side effects. (there are many more, but you were specific to what you wanted to know)
Valproic acid also causes skin reactions such as alopecia (loss of hair), rash, itching and sensitivity to sunlight.
I also take this med... again also a common side effect is hair loss (again there are many other side effects related to this med). and the same as Depakote... no hair loss for me.
Before I start a new med I do research on it... but that´s me... I do not have all the answers..I am not trying to be negative or bring you down ... but you asked and I answered what you specifically wanted to know.
Good luck... from a caring individual
Yes, I have been using Depakote for about four months and I have experianced severe hair loss as well. I was told that this is only temporary but it has not stopped. My hair appears to be thininging and not balding in a particular spot. I am highly considering not taking this medication any more for this very reason. If you are experiancing Hair thinning and are a male you may want to try Head and Shoulder's new Hair thickening shampoo I heard it works very well. I am a female however and since the shampoo specifically says for men on the bottle I have not used it. Good Luck
Glad you brought this up. I am looking for answers as well because I am taking this medication for the second time now. I lost hair the first time and now one month in am already starting again! However, it is the only medication that works for my seizures.
1) You should make sure this is not a symptom of something more serious. If you are a woman hair loss on depakote may be associated with PCOS. Talk to your epileptologist, gynocologist, or if you are a guy and reading this speak with something called a neuro-endocrinologist.
2) Find a good hair stylist- it is worth it and so are you even if the hair treatment is expensive. They can make it look like that frizzy limp look you may be acquiring from hair loss is on purpose. If you are a guy... give it up and take care of yourself! Make it look like it is on purpose- I've seen some very sexy bald men!
3) Find a good hair regimen for after the haircut. How is there still no such thing as a hair doctor? The closest thing is Sephora. Guys put your pride aside and go into this great makeup store. I've been introduced to great hair products and given great attention for whatever my appearance worry. The women in there are fabulous! They showed me this great shampoo and conditioner that turns the frizz into body and the limpness into perfectly placed waves.
4) Lastly, seek out unconventional ways to handle your seizures and after you have been seizure free for long enough ask your doctor if you can lower or even get off of the medication. Did you know yoga has been statistically proven to reduce seizures? There are medical articles about massage, acupuncture, surgery, therapy, and many other things as well! If your like me, this is probably a lost cause but PLEASE don't give up hope!
Within in four months of taking depakote I started losing hair. I went to a health food store and was told that Maxi-hair with Biotin works. The vitamin company is called Country Life. My hair loss stopped within 4 days. My hair grew back and is even thicker than before. You can buy it online or at a health food store.
To sixcentz. From bestpup.
sixcentz I took Depakote ER for over ten yrs.
Yes I lost hair and lots of it, however only part of the reason was due to the Depakote. The other reason was due to a weakened immune system (Lupus SLE).
Thank goodness I was. born with a thick head of hair.
Once I stopped the Depakote I thought the hair would fill in, but to know avail. That's how I knew it was more than just the Depakote.
I am going to add this answer to the post cause hopefully someone can get a benefit from it, even though the post is a little old. I have experienced hair loss after 4 months of Depakote ER 500mg a day.
I was taking other heavy meds but the hair loss didn't stop with them... and continued along with depakote treatment. I only got the gravity of it when I saw my hair frowning back after 1 y and 8 months... when little bushes of hair of 1-2 inches long started appearing at different spots of my head. What I did? I took Centrum as a vitamin supplement, extra Vit D supplement and stop dying my hair blond (I am a natural brunette). Also, try to wash my hair with cold water, use sulphate free shampoo and with natural ingredients.
If still you feel is falling off too hard, look for a demarthologist, maybe one that helps patients in post chemotherapy treatment. Cause they should know what's best to induce healthy hair growth! Good luck to you all!
hi, I once took depakote and experienced hair loss. the discontinuence of the med. will stop the loss. my hair came back quick. if you have what i do now it will take anywhere from 3 to 6 months for hair to stop and start coming back. I am experiencing a more severe loss. my last pain doctor took me off all my meds at once without slowly taking me off them. I went to a dermatologist and was told after the exam that I had telogan effluvium because of what the doctor did. this doesn't just happen with what happened to me there are a bunch of reasons this could happen. OF course I have a new pain doctor now. He suggested to take prenatal vitamins. I was skeptical because I was already was pumping tons of vitamin and bioton. OH, for the first time I have recently stopped seeing a bunch of hair in the shower and in my hands all day long. I have now seen the end of the tunnel. it took about 2 months to see the difference but I am so happy.
I still take the biotin and the prenatal vitamin and probably won't stop. it's all good for you anyway. . After what that doc. did to me I am more careful about how fast I come off of meds. I lost about 60 percent of my long blonde hair. If you do nothing it will still come back. the one thing the dermatologist told me was try not to stress about loosing your hair along with everything else it will only take longer to come back. I hope I have given you some help. suzy
Yes I have been through it and still struggling. I am so very anxious about this hair loss issue. I took Depakote ER fifteen hundred mg from mid February until Mid June when I insisted that my doctor change my seizure drug because of it. After these four months on it, I have lost so much hair! I started taking Maxi Hair as well as selenium and zinc in April but don't notice any regrowth on my head. Unfortunately the hair on the rest of my body is growing like crazy. I thought, hoped, that as soon as I went off of it the hair loss would stop, but it hasn't.
Someone here said that after three to six months the hair will begin to regrow? Eek. I am going to have to wear a hat to be in public quite soon. Does anyone have any suggestions beyond vitamins to encourage the ongoing hair loss? If it would just stop falling out by the handful I will patiently wait for the regrowth to begin.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 11 Dec 2009 • 2 answers
Posted 21 Feb 2011 • 1 answer
Posted 22 Jun 2014 • 1 answer
Posted 7 May 2015 • 1 answer
Posted 20 Jan 2018 • 0 answers